Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Baltimore/Washington

May 28, 2002Hampshire County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 28, 2002, 2:12 PM EDT for Hampshire County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 2:12 PM EDT (18:12 UTC)
Expired
May 28, 2002, 5:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Hampshire County, WV

The radar

The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 281812
FFWLWX
WVC027-282115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
210 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 515 PM EDT.

* AT 206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH VERY HEAVY RAINFALL NEARLY STATIONARY. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN SOUTHERN HAMPSHIRE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 3939 7876 3922 7882 3912 7848 3936 7839
1 follow-up statement
000 
WGUS51 KLWX 282129
FFSLWX
WVC027-282200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
525 PM EDT TUE MAY 28 2002

THE FLASH FLOOD WARNING FOR HAMPSHIRE COUNTY IN EASTERN WEST  
VIRGINIA HAS EXPIRED.

THUNDERSTORMS WITH VERY HEAVY RAIN CAUSED TWO ROAD CLOSURES IN THE 
SOUTHERN PART OF THE COUNTY AT AROUND 415 PM. THOSE THUNDERSTORMS 
HAVE SINCE WEAKENED AND ONLY LIGHT TO MODERATE SHOWERS ARE CURRENTLY 
AFFECTING THE COUNTY. 

HOWEVER OTHER THUNDERSTORMS ARE STILL AFFECTING NEARBY AREAS IN 
EASTERN WEST VIRGINIA AND STILL POSE A THREAT FOR ADDITIONAL RAIN IN 
HAMPSHIRE COUNTY. 

A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING.

$$
JLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:45 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 28, 12:45 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1245 PM EDT TUE MAY 28 2002

...QUICK UPDATE FOR FLOOD WATCH...

ONLY MINOR CHANGES TO FRESHEN UP FIRST PD OF ZONES. DEW PTS IN THE
RDF WERE RAISED AND MAX QPF WAS PUT AT 1-2 INCHES IN TSTMS. LOWERED
AREA QPF SINCE HEAVY RAINS WILL BE LOCALIZED. MORNING SNDG HAS A
CAPE NEAR 1500 AND PW OF 1.4 INCHES. LIGHT STEERING WINDS WILL AGAIN
LEAD TO PSBL ISOLD FLASH FLOODING WITH AFTN AND EVE TSTMS. BMW

----- PREVIOUS DISCUSSION -------

TDY THRU WED...

RDGG ALOFT FM BERMUDA HIGH PRES WL DOMINATE RGN THRU WED W/NO CHG IN
AMS.

DWPTS IN 60S AND MOISTURE FM ERLIER CONVECTION HAVE RESULTED IN AM
FOG OVR FA. FOG SHUD DISSIPATE BY MID MORNING DUE TO DAYTIME HTG.
RESIDUAL LOW LVL RH WL RMN OVR FA TDY...W/DEEPEST MOISTURE OVR NW
PTN. AMS WL BE UNSTABLE AND CONVECTION SHUD FIRE AGN THIS AFTN ON
LEFTOVER BOUNDARIES FM PREV CONVECTION. SINCE IT WL BE DIFFICULT TO
PINPOINT EXACTLY WHERE PCPN WL OCCUR...WL BROADBRUSH AREA FM DCA
WEST W/30 POP.

WENT A LITTLE HIER THAN FWC/MAV TEMPS DUE TO PROJECTED H85 TEMPS OF
+13-14 DEG C. SE FLOW WL KEEP SE COUNTIES IN 70S.

WL CONT CHC OF PCPN INTO THIS EVE THEN HV PC. X-SECTS SHOWED LOW LVL
RH AFT 06Z TNGT...SUGGESTING FORMATION OF FOG/ST WHICH SEEMED RSNBL
GIVEN NO CHG IN AMS. WENT A BIT HIER THAN GUIDANCE FOR MIN TEMPS.

AMS WL BE A BIT DRIER ON WED. WL CONT PC FCST W/TEMPS ARND 80.

ARTHUR

WED NIGHT THRU MON...HAVE GIVEN UP ON BAHAMAS LOW AS A PRIMARY STORM
THREAT. WILL LEAVE THU AS PSUNNY. THINK ANY EFFECT WOULD BE TO HELP
SUPPLY SOME RH TO A COLD FRONT MOVNG THRU ON FRIDAY... ALTHOUGH THE
00Z AVN CREATES A BIT OF A DC SPLIT IN THE MOISTURE FIELDS BETWEEN
THE N STREAM SYSTM AND THE TROPICS LOW. IN ANY CASE WILL CONT WITH
MCLDY FOR FRI WITH CHC SHRA AND TSRA. ALL THE EXTNDED MDLS HAVE US
ON THE BACKSIDE OF THE FRONT ON SAT WITH NEARLY BREEZY CONDTNS. 850
TMPS DON/T DROP TOO MUCH HOWVER ONLY DOWN TO ABOUT 12C... SO ONLY A
FEW DEGS OF COOLNG FOR THE WEEKEND. SAT AND SUN BOTH LOOK FINE AS
HIGH PRES MOVES IN. MON WOULD BE THE NEXT CHC OF RAIN AS A WARM
FRONT MOVES UP FROM THE S IN ADVNCE OF A LOW IN THE PLAINS.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 28, 11:11 AM EDT, 3 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1111 AM EDT TUE MAY 28 2002

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS IN WEST AND WEST
CENTRAL MARYLAND... THE EASTERN PANHANDLE OF WEST VIRGINIA... THE
DISTRICT OF COLUMBIA... AND NORTHERN AND CENTRAL VIRGINIA THIS
AFTERNOON.

MANY OF THESE AREAS EXPERIENCED HEAVY RAINFALL OVER THE PAST TWO
DAYS. AS A RESULT THE GROUND IS SATURATED IN MANY OF THESE AREAS AND
ANY ADDITIONAL RAINS MAY INITIATE FLOODING. THE AIR MASS OVER THE
REGION REMAINS MOIST AND UNSTABLE. ALSO...THUNDERSTORMS WILL BE SLOW
MOVING CAUSING RAINFALL RATES OF UP TO TWO INCHES PER HOUR.

IN ADDITION...SOME OF THE STRONGER STORMS MAY HAVE STRONG WINDS OR
HAIL.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ND

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:19 PM EDTSevere Thunderstorm WarningLWXBerkeley41 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.